Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 276, NWS Dodge City, KS

August 23, 2007Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2007, 8:43 PM CDT for Ford County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2007, 8:43 PM CDT (01:43 UTC)
Expired
Aug 23, 2007, 9:30 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 7 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:00 PM CDTHAIL 0.882 N Dodge City, KSLOCATION NORTH SIDE OF DODGE - NORTH OF THE MALL
Aug 23, 9:30 PM CDTHAIL 0.752 Nnw Dodge City, KS2 MILES NNW OF THE POST OFFICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 6:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240144
SVRDDC
KSC057-240230-
/O.NEW.KDDC.SV.W.0276.070824T0143Z-070824T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 930 PM CDT

* AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF WRIGHT...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WRIGHT...
  SPEARVILLE...
  RURAL RESIDENCES OF NORTHERN FORD COUNTY.

AT 825 PM CDT...MULTIPLE REPORTS OF QUARTER TO HALF DOLLAR SIZED 
HAIL WERE RECEIVED FROM DODGE CITY.  

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR FORD COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3777 10007 3772 9997 3790 9962 3791 9994

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 240206
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
906 PM CDT THU AUG 23 2007

KSC057-240230-
/O.CON.KDDC.SV.W.0276.000000T0000Z-070824T0230Z/
FORD KS-
906 PM CDT THU AUG 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTH CENTRAL FORD COUNTY...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES NORTH OF WRIGHT...MOVING EAST AT 5 MPH.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3777 10007 3772 9997 3790 9962 3791 9994

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:35 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 23, 3:35 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT THU AUG 23 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE CONTINUES TO BE CHANCES FOR THUNDERSTORMS AND
POTENTIAL SEVERE FOR TONIGHT AND FRIDAY.

BROAD UPPER TROUGH OVER THE WESTERN CONUS SHOWN IN THE 12Z UPPER
AIR ANALYSIS WITH SEVERAL MINOR WAVES MOVING THROUGH THE FLOW. ONE
SHORTWAVE MOVING EAST OVER NEBRASKA THIS MORNING HAD HELPED PUSH A
WEAK FRONTAL BOUNDARY A LITTLE FARTHER SOUTH INTO WESTERN KANSAS.
THE FRONT WAS NEAR KTRB TO WEST OF KCNK THIS AFTERNOON. ANOTHER
STRONGER SHORTWAVE WAS MOVING THROUGH THE INTERMOUNTAIN WEST THIS
MORNING. AN OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAD
PUSHED INTO SOUTHEAST COLORADO AND SOUTHWEST KANSAS THIS MORNING.
SURFACE MOISTURE CONVERGENCE PLOTS OFF THE SPC SITE SHOW A ZONE OF
CONVERGENCE FROM NORTHEAST NEW MEXICO INTO CENTRAL AND SOUTH
CENTRAL KANSAS.

WATER VAPOR IMAGERY IS SHOWING A 70 KT JET EXTENDING FROM WESTERN
SOUTH DAKOTA INTO NORTHWEST COLORADO WITH A WEAKER JET SEGMENT FROM
NORTHERN NEW MEXICO INTO CENTRAL KANSAS. RADAR MOSAIC IS SHOWING A
COUPLE AREAS OF CONVECTION BREAKING OUT ALONG THE EASTERN SLOPES
IN NORTHERN COLORADO AND OVER NORTHEAST NEW MEXICO APPARENTLY IN
THE RIGHT ENTRANCE REGIONS OF THE UPPER JET SEGMENTS.

THE NAM SHOWS THUNDERSTORMS BREAKING OUT ALONG THE SURFACE
CONVERGENCE ZONE LATE THIS AFTERNOON WITH OTHER STORMS BREAKING
OUT ALONG THE FRONT RANGE AND MOVING EAST INTO WEST CENTRAL AND
NORTHWEST KANSAS OVERNIGHT...GENERALLY ALONG AND NORTH OF THE
FRONT. THE GFS DOES THIS TOO BUT HAS THE BULLSEYE OF HEAVY PRECIP
FARTHER NORTH. THINK THAT THE NAM SOLUTION IS MORE VIABLE GIVEN
THE CURRENT SURFACE CONDITIONS THIS AFTERNOON. OVERALL, THINK THE
CURRENT POP GRIDS WE HAVE GOING LOOK PRETTY GOOD BUT HAVE
INCREASED POPS A BIT IN THE SOUTH TO ACCOUNT FOR SOMETHING ALONG
THE CONVERGENCE ZONE. HAVE ALSO KEPT LIKELY POPS GOING IN THE
NORTH TONIGHT. SBCAPE VALUES ARE SLOWLY INCREASING THIS AFTERNOON
AND SOME SHEAR THROUGH THE MID LEVELS COULD GET SOME STORMS
TURNING BUT THINK THE GREATEST THREAT FOR SEVERE THIS EVENING WILL
BE LARGE HAIL AND DOWNBURST WINDS, GIVEN THE LARGE TEMP/DEWPOINT
SPREADS AT THE SURFACE.

ON FRIDAY, THE FRONT CONTINUES TO SAG FARTHER SOUTH AND SHOULD BE
FROM THE PRATT AREA INTO THE OK PANHANDLE BY MID AFTERNOON. HIGHEST
POPS WILL BE OVER THE SOUTHEASTERN CWA. THE NAM AND GFS ARE
HINTING AT A POSSIBLE MCS DEVELOPING OVER SOUTHEAST COLORADO AND
TRACKING OUT OVER EXTREME SOUTHWEST KANSAS FRIDAY NIGHT. THERE
COULD BE SOME TRUTH TO THIS AS THE MODELS SHOW THE AREA UNDER THE
RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET. WILL GO WITH SOME
CHANCE POPS TO ACCOUNT FOR THAT FOR NOW.

ON SATURDAY, THE SHORTWAVE TROUGH WILL BE EAST OF THE REGION WITH
WEST NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL PLAINS. THE NAM
SHOWS THE SURFACE FRONT FROM SOUTHEAST COLORADO INTO THE TEXAS
PANHANDLE. WILL CONTINUE DRY TREND FOR SATURDAY AS THE FRONT
APPEARS TO BE FAR ENOUGH SOUTH TO KEEP CONVECTION OUT OF THE AREA.

DAYS 3-7...

A WARMING TREND WILL COMMENCE BY SUNDAY AS MID LEVEL DOWNSLOPE
WARMING ADVANCES EAST AND MIXES TO THE SURFACE. HIGHS SHOULD
WARM TO THE MID 90S BY SUNDAY AND UPPER 90S BY MON/TUE. A WEAK
SHORTWAVE TROUGH MAY STILL BRING STORMS TO OUR CWA BY MONDAY NIGHT
AND TUESDAY. A STRONG SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN
PLAINS BY MID NEXT WEEK. THIS WILL PUSH A FRONT INTO KANSAS BY
SOMETIME WEDNESDAY. THIS IS A LITTLE SLOWER THAN EXPECTED YESTERDAY.
THE CANADIAN/ECMWF/UKMET ARE IN FAIRLY GOOD AGREEMENT WITH THIS
SCENARIO. THUNDERSTORM CHANCES WERE MAINTAINED FOR LATE TUESDAY
INTO EARLY WEDNESDAY. WEDNESDAY MAXES AND STORM CHANCES WILL DEPEND
ON FRONTAL TIMING. THURSDAY MAY BE THE COOLEST DAY. A WARMING TREND
MAY COMMENCE BY SAT/SUN.

&&

.AVIATION...

THUNDERSTORMS WILL AFFECT THE AVIATION SITES BETWEEN 00Z AND 12Z.
ONLY SCATTERED CU BASED FROM 5000-6000FT AND SOME MID CLOUDS CAN BE
EXPECTED UNTIL THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  86  65  88 /  50  30  10  10
GCK  66  84  62  88 /  60  30  10  10
EHA  66  87  61  89 /  40  20  30  10
LBL  67  88  65  90 /  30  20  30  20
HYS  66  82  64  86 /  60  50  10   0
P28  73  92  71  89 /  30  40  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

FN02/24
Hazardous weather outlook, Aug 23, 4:00 AM CDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT THU AUG 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-240900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
400 AM CDT THU AUG 23 2007 /300 AM MDT THU AUG 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARDS.

A COLD FRONT WILL MOVE SOUTH INTO WEST CENTRAL KANSAS THIS
AFTERNOON AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM ACTIVITY.
WITH INSTABILITY AND SHEAR PRESENT, THESE STORMS COULD BECOME
SEVERE. INDIVIDUAL STORMS ARE LIKELY EARLY ON MAINLY NORTH OF
HIGHWAY 50 WITH THE ACTIVITY EXPECTED TO BECOME A LARGE CLUSTER
THAT WILL MOVE EAST ACROSS KANSAS TONIGHT.

A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 7 PM THIS EVENING FOR
MUCH OF SOUTHWEST KANSAS IN ANTICIPATION OF STRONG SOUTH WINDS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
KANSAS ON FRIDAY AFTERNOON. LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS WILL BE THE PRIMARY HAZARDS.

THE AFOREMENTIONED COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST
ACROSS KANSAS AND WILL SET UP OVER SOUTH CENTRAL KANSAS FRIDAY
AFTERNOON. STORMS ARE EXPECTED TO FIRE DURING THE HEAT OF THE DAY
ALONG THE FRONT.

OTHER STORMS MAY DEVELOP OVER EASTERN COLORADO AND MOVE INTO FAR
WESTERN KANSAS EARLY FRIDAY EVENING. DUE TO LACK OF INSTABILITY
OVER WESTERN KANSAS BEHIND THE SURFACE FRONT, CONFIDENCE IS LOW
THAT THESE WILL BE SEVERE AT THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM THIS AFTERNOON ALONG
AND NORTH OF HIGHWAY 50. SPOTTERS WILL BE NEEDED ELSEWHERE AFTER 7
PM AS STORM COVERAGE BECOMES MORE WIDESPREAD AND MOVES EAST ACROSS
SOUTHWEST KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

LACY

In the hours before

Local storm report, Aug 23, 7:20 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 NNE OTIS              38.58N 99.03W
08/23/2007  E1.00 INCH       RUSH               KS   PUBLIC

&&

UMSCHEID
Local storm report, Aug 23, 8:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 NNE BISON             38.56N 99.18W
08/23/2007  E1.75 INCH       RUSH               KS   PUBLIC

&&

MSCOTT
Local storm report, Aug 23, 8:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             11 ESE JETMORE          38.02N 99.71W
08/23/2007  E0.88 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Aug 23, 8:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
827 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             N DODGE CITY            37.76N 100.01W
08/23/2007  E1.25 INCH       FORD               KS   TRAINED SPOTTER

            MULTIPLE REPORTS OF QUARTER TO HALF DOLLAR SIZE HAIL IN
            THE NORTHSIDE OF DODGE CITY.

&&

UMSCHEID
Local storm report, Aug 23, 8:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND GST     3 E DODGE CITY          37.76N 99.96W
08/23/2007  M73.00 MPH       FORD               KS   ASOS

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:48 PM CDTSevere Thunderstorm WarningDDCHodgeman42 min
Aug 23, 7:59 PM CDTSevere Thunderstorm WarningDDCFord46 min
Aug 23, 9:09 PM CDTSevere Thunderstorm WarningDDCGray, Meade41 min
Aug 23, 9:29 PM CDTSevere Thunderstorm WarningDDCFord46 min
Aug 23, 9:48 PM CDTSevere Thunderstorm WarningDDCFord42 min
Aug 23, 9:57 PM CDTFlash Flood WarningDDCFord3 hr
Aug 23, 10:31 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa29 min
Aug 23, 10:53 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.